Lower extremity manifestations and treatment of heparin-induced thrombocytopenia syndromes: a cohort study.
ABSTRACT Heparin-induced thrombocytopenia (HIT) and heparin-induced thrombocytopenia with thrombosis (HITT) syndromes are the result of an adverse reaction to heparin that results in a spectrum of laboratory and end-organ manifestations secondary to thrombosis of both arterial and venous small and large vessels. HITT most often manifests in the extremities as acral ischemia and necrosis, with a spectrum of severity. The lower extremity surgical patient is at risk for deep venous thrombosis, and when exposed to heparin products, is also at risk for the development of a heparin-induced thrombocytopenic syndrome. This article reports on a cohort of patients from a tertiary referral lower extremity reconstruction practice with the HIT/HITT syndromes, with an analysis of the frequency, medical characteristics, clinical settings, lower extremity manifestations, management, and outcomes of patients with HIT/HITT.).